Thunderstorm Wind, Loudoun
- When
- August 7, 11:10 AM EST
- Where
- Loudoun County, 0.53 mi W of Lovettsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -77.640
Wires were down in Lovettsville.
An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level disturbance along with an unstable atmosphere triggered showers and thunderstorms. Some storms were severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:16 AM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1016 AM EDT THU AUG 7 2008 .SYNOPSIS... LIMITED LOW LEVEL MOISTURE AND COLD AIR ALOFT WILL ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS TODAY AND TOMORROW. DRIER AND COOLER CONDITIONS ARRIVE THIS WEEKEND AS THE MOIST AIRMASS IN PLACE IS DIVERTED SOUTH AND EAST OF THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SURFACE ANALYSIS FROM 12Z SHOWS A COLD FRONT STRETCHED ACROSS NORTH CAROLINA AND A TROUGH AXIS FROM UPSTATE NEW YORK SOUTHWEST THROUGH THE EASTERN GREAT LAKES. REGIONAL RADAR HAS SHOWERS AND THUNDERSTORMS TO THE NORTH AND SOUTH OF THE FORECAST AREA. WATER VAPOR IMAGERY HAS A LARGE SCALE TROUGH OVER THE EASTERN CONUS WITH A FEW SHORT WAVES NOTED NEAR THE GREAT LAKES. A SURFACE LOW AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE TODAY. COLD POOL WILL STRENGTHEN TODAY AS A SHORT WAVE APPROACHES THE MID ATLANTIC. WHILE THE SOUTHERN THIRD OF THE FORECAST AREA REMAINS UNDER A DECK OF MID TO HIGH CLOUDS AND WILL MOST LIKELY REMAIN STABLE...THE REMAINDER OF THE REGION HAS MORE UNCERTAINTY. MOSTLY SUNNY SKIES THIS MORNING WILL HELP INCREASE LOW LEVEL LAPSE RATES. DECENT WINDS ALOFT...50 KNOTS AT 500 MB...WILL INCREASE SHEAR ALOFT. THERE IS A QUESTION ON HOW MUCH LEW LEVEL SHEAR EXISTS. MODIFIED 12Z KIAD RAOB HAS AROUND 1000 J/KG CAPE. THESE ALL COMBINE TO PROVIDE THE POSSIBILITY FOR SOME STRONG TO SEVERE STORMS BY AFTERNOON AND EARLY EVENING. WITH COOLING ALOFT AND STRONG WINDS ALOFT...DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... WHILE THERE WILL BE SOME DIURNAL WEAKENING OF CONVECTION AROUND SUNSET...MID LEVEL TROUGH SHOULD TEND TO ALLOW SHOWERS TO CONTINUE INTO THE OVERNIGHT HOURS ESPECIALLY CLOSER TO THE COLD POOL ALOFT TO THE NORTH. GRADUAL DISSIPATION OF PRECIPITATION SHOULD ALLOW MID LEVEL CLOUDINESS TO THIN DURING THE SECOND HALF OF THE NIGHT.... LEADING TO A COOLER NIGHT AS A DRIER AIRMASS MOVES INTO THE REGION. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... SHRTWV TROF ROTATING AROUND SRN PERIPHERY OF UPR TROF OVER NERN CONUS WILL MOVE ACRS MID ATLC AND SRN NEW ENGLAND FRI...AND SHUD BE CLEAR OF FCST AREA BY FRI EVE. COLD AIR ALOFT WILL CONTRIBUTE TO DVLPMT OF INSTBY DESPITE BLW NRML TEMPS. CONCERN ABOUT EROSION OF LOW LVL MSTR WITH RESPECT TO TIMING OF UPR WAVE PRECLUDES HIGHER POPS...BUT HAVE EXPANDED CVRG SWD TO ENCOMPASS ALL ZONES. HIGHEST POPS IN NRN ZONES CLOSEST TO UPR TROF. PATTERN IN XTNDD PDS WILL FEATURE UPR TROF OVER NERN CONUS AND AMPLIFIED RDG OVER CNTRL CONUS...TRENDING TWD OMEGA BLOCK THIS WKEND. RESULT WILL BE COOLER AND DRIER CONDITIONS MID ATLC...WITH MINIMA APRCHG LOW 50S SAT AND SUN MRNGS IN WRN ZONES. OMEGA BLOCK ERODES EARLY NEXT WK...WITH LESS AMPLIFIED TROF REMAINING ACRS ERN CONUS. MODELS AND GFS ENSEMBLE INDICATE SHRTWV TROF /OF VARYING STRENGTH AND SPEED/ APRCHG MID ATLC MON THRU WED. WITH WLY TO WSWLY FLOW ACRS APLCHNS...LEE TROF SHUD DVLP AND AID IN MSTR RETURN TO FCST AREA BY ARRIVAL OF SHRTWV TROF. HAVE EXPANDED POPS TEMPORALLY FROM MON EVE THRU WED...WITH HIGHEST VALUES TUE AFTN THRU TUE EVE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS THE MID ATLANTIC. WILL CONTINUE THE TEMPO GROUP WITH VICINITY SHOWERS AND CB MENTION CARRIED IN THE 12Z TAF PACKAGE UNTIL STORM COVERAGE AND TIMING BECOME MORE CERTAIN. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 KNOTS. ACTIVITY WILL DIMINISH THIS EVENING. SECONDARY COOL FRONT PASSES THIS EVENING SHIFTING WINDS MORE OUT OF THE NNW...AS DEBRIS CLOUDINESS REMAINS TRAPPED IN THE MID LEVELS. ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...FOLLOWED BY PD OF DRIER WX THIS WKEND. && .MARINE... WEST TO NORTHWEST WINDS LESS THAN 15 KNOTS WILL CONTINUE THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE WATERS. THE STRONGEST STORMS MAY PROMPT SPECIAL MARINE WARNINGS FOR WIND GUSTS NEAR 35 KNOTS. ISOLD SHRA/TSTMS PSBL FRI AS TROF AXIS PASSES THRU...BUT PLEASANT WX XPCD FOR WKEND AS WINDS GENLY REMAIN LGT. RETURN TO WETTER CONDITIONS MON EVE THRU WED AS SHRTWV TROF NEARS...WINDS INCR...AND MSTR RETURNS TO AREA. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SJR NEAR TERM...SAR/GMS SHORT TERM...SJR LONG TERM...MRK AVIATION...SAR/ROGOWSKI/KRAMAR MARINE...SAR/ROGOWSKI/KRAMAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1025 AM EDT THU AUG 7 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 081000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1025 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-081000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1025 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE...MAINLY THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT...AND WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1155 AM EDT THU AUG 7 2008 MDZ003-004-VAZ042-WVZ053-071645- WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV- 1155 AM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...LOUDOUN AND JEFFERSON COUNTIES... AT 1155 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BAKERTON...MOVING SOUTHEAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BRUNSWICK AND PLEASANTVILLE. SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. GMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1156 AM EDT THU AUG 7 2008 WVZ052-071645- BERKELEY WV- 1156 AM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS TO AFFECT BERKELEY COUNTY... AT 1156 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF TOMAHAWK...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE JONES SPRINGS AND MARTINSBURG. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. GMS
The Sterling radar (KLWX), 35 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wires were down in Lovettsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131192.